Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2016, 2:49 PM CDT for Logan County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2016, 2:49 PM CDT (19:49 UTC)
- Expired
- May 4, 2016, 3:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Logan County, KY
The radar
The Ft Campbell radar (KHPX), 39 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WUUS53 KLMK 041949
SVRLMK
KYC141-042015-
/O.NEW.KLMK.SV.W.0068.160504T1949Z-160504T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM CDT WED MAY 4 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LOGAN COUNTY IN CENTRAL KENTUCKY...
* UNTIL 315 PM CDT
* AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUNMOR...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. ALSO ONE INCH HAIL WAS REPORTED NEAR
GREENVILLE AT 236 PM CDT.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...LEWISBURG...EPLEYS...SPA...COOPERSTOWN...CHANDLERS
CHAPEL...JERICO...HOMER...JUSTICE AND AGNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3706 8705 3707 8697 3706 8685 3690 8671
3676 8702 3686 8706
TIME...MOT...LOC 1948Z 332DEG 26KT 3708 8702
HAIL...1.00IN
WIND...<50MPH
$$
RJS2 follow-up statements
726
WWUS53 KLMK 042005
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM CDT WED MAY 4 2016
KYC141-042015-
/O.CON.KLMK.SV.W.0068.000000T0000Z-160504T2015Z/
LOGAN KY-
305 PM CDT WED MAY 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN LOGAN COUNTY...
AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
RUSSELLVILLE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...LEWISBURG...EPLEYS...SPA...COOPERSTOWN...CHANDLERS CHAPEL...
JERICO...HOMER...INSCO AND WOLF LICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3702 8702 3705 8696 3706 8685 3690 8671
3679 8694 3692 8703
TIME...MOT...LOC 2005Z 326DEG 32KT 3697 8692
HAIL...1.00IN
WIND...<50MPH
$$
RJS598
WWUS53 KLMK 042014
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM CDT WED MAY 4 2016
KYC141-042024-
/O.EXP.KLMK.SV.W.0068.000000T0000Z-160504T2015Z/
LOGAN KY-
314 PM CDT WED MAY 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY WILL
EXPIRE AT 315 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3702 8702 3705 8696 3706 8685 3690 8671
3679 8694 3692 8703
TIME...MOT...LOC 2012Z 332DEG 26KT 3697 8692
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:17 PM CDT, 32 minutes earlier.
Area forecast discussion, May 4, 2:17 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Louisville KY 317 PM EDT WED MAY 4 2016 .SHORT TERM (Now through Thursday Night)... Issued at 300 PM EDT Wed May 4 2016 The synoptic pattern early this afternoon features an anomalous upper-level low across the Great Lakes region. This feature will dig southeast and amplify significantly through the short term period, bringing continued cool and dreary conditions to the Ohio Valley. A strong PV anomaly is diving south into the region his afternoon. The seasonably cold core of this system (500mb temps around -24 to -26C) is combining with just enough surface heating to cause MLCAPEs around 250-500 J/kg. Given freezing levels around 6-8 thousand feet, we will continue to see some small hail out of these showers and scattered thunderstorms. We've already received a few reports of pea-sized hail across southern IN. Don't expect a whole lot of lightning with this activity given the shallow depth of the storms and non-impressive charge separation, but there have been enough strikes to continue with thunder wording. Convection will wane this evening as the sun sets and surface heating is lost. However, guidance is suggestive another PV anomaly will dig southeast through the region late tonight, helping to one again enhance shower coverage. Forecast soundings show moisture saturation will be generally shallow, so will not go overly high with pops. The final wave rotating around the upper-level low will move through mainly areas east of I-65 on Thursday. This should once again enhance shower coverage in the eastern CWA. The western edge is a bit in question, but for now will keep shower mention along/east of I-65. Do think we will see quite a bit of stratocu, especially across the eastern CWA. These clouds combined with steady cold air advection should keep temperatures into the 50s through much of the day. Areas along/west of I-65 may benefit from some late afternoon sunshine attempting to peak through which should push temperatures into the low/mid 60s. Thursday night will finally turn mainly dry as the low shifts to the east. Overnight lows will still be chilly, in the low to mid 40s. .LONG TERM (Friday through Wednesday)... Issued at 316 PM EDT Wed May 4 2016 The synoptic pattern at the start of the long term period will feature an omega block across the CONUS. This regime will slowly break down beginning this weekend as a kicker PV anomaly dives into the Great Lakes region. Therefore, expect a return to a warmer, more convectively active period this weekend into next week. Friday continues to look like the pick day of the next seven. The upper-level low will be far enough east that we should see mainly sunny skies and temperatures warming back into the low/mid 70s as a result. A few sprinkles will be possible late Friday night into early Saturday morning within weak isentropic ascent, but the first part of Saturday is shaping up to be nice. Expect a mix of clouds and sunshine with temperatures climbing into the lower 80s. However, things become a bit more dicey as we head into early Saturday evening and into Saturday night. Guidance has continued to trend a bit stronger with the kicker wave mentioned above, now digging deeper into the Great Lakes region. This results in a further south/quicker push of a surface cold front into southern IN by early Saturday evening. Guidance is suggestive that enough moisture will return ahead of this front to give us ample instability (about 800- 1000 J/kg from the GFS - which is typically underdone at these timeframes). Deep-layer flow will help push 0-6km shear to around 40-45 knots which could foster a few stronger storms pushing in from the north on Saturday evening. This is something we will have to continue to monitor over the next couple of days as timing could certainly change, but those with outdoor plans early Saturday evening into Saturday night along and north of the I-64 corridor should continue to monitor the latest forecasts. Otherwise, the upper-level flow will turn more southwesterly by early next week. This will make for a more active pattern and will keep showers/storms in the forecast Monday, but especially into Tuesday and Wednesday. && .AVIATION (18Z TAF Update)... Updated at 130 PM EDT Wed May 4 2016 Steady rain was still moving through BWG/LEX as of 1730Z occasionally reducing flight conditions to IFR or MVFR. This line of showers will exit BWG/LEX within the next few hours. Behind the line, a cold front and multiple other boundaries exist which will provide focus for showers and sct storms this afternoon. Due to lower coverage and low confidence in a t-storm hitting a TAF site, will continue VCSH through this evening. A wind shift with the front will occur this afternoon from SW to NW. Winds could also become gusty especially behind the front up to 20-25 mph this afternoon or evening. Tonight VFR conditions should prevail for a good portion of the overnight period. However, low clouds will move back into the region with perhaps some stray showers as well especially toward sunrise. Will include MVFR for tomorrow morning. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........KJD Long Term.........KJD Aviation..........AMS
Hazardous weather outlook, May 4, 2:30 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT WED MAY 4 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051930- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 330 PM EDT WED MAY 4 2016 /230 PM CDT WED MAY 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. SOME STORMS MAY PRODUCE SMALL HAIL...A FEW CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL MOVE IN FROM THE NORTH SATURDAY EVENING INTO SATURDAY NIGHT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING...SOME OF WHICH COULD BE STRONG SATURDAY EVENING ALONG AND NORTH OF INTERSTATE 64. MAIN THREATS WOULD BE SMALL HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SIZE HAIL FROM STORMS THROUGH THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KD
In the hours before
Special weather statement, May 4, 1:35 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT WED MAY 4 2016
INZ077-041900-
WASHINGTON-
235 PM EDT WED MAY 4 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...
AT 233 PM EDT...A STRONG THUNDERSTORM WAS OVER SALEM...MOVING
SOUTHEAST AT 25 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALEM...BLUE RIVER...NEW PEKIN...PLATTSBURG...KOSSUTH...NEW LIBERTY...BECKS
MILL...HITCHCOCK...HARRISTOWN AND SHORTS CORNER.
LAT...LON 3859 8589 3858 8588 3856 8585 3855 8585
3855 8587 3854 8587 3850 8594 3850 8596
3849 8597 3849 8599 3847 8599 3842 8610
3861 8630 3873 8609
TIME...MOT...LOC 1833Z 320DEG 23KT 3862 8612
RJSSpecial weather statement, May 4, 2:24 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 224 PM CDT WED MAY 4 2016 KYZ027-062-063-042000- HART-EDMONSON-GRAYSON- 224 PM CDT WED MAY 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAYSON...WEST CENTRAL HART AND NORTHEASTERN EDMONSON COUNTIES... AT 224 PM CDT...A STRONG THUNDERSTORM WAS NEAR LEITCHFIELD...MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEITCHFIELD...BROWNSVILLE...SADLER...ROSEBURG...OLLIE...BEE SPRING...SNAP... SHREWSBURY...STOCKHOLM AND PROSPERITY. LAT...LON 3740 8649 3751 8634 3733 8598 3716 8624 TIME...MOT...LOC 1924Z 316DEG 27KT 3742 8638 RJS
Special weather statement, May 4, 2:28 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 228 PM CDT WED MAY 4 2016 INZ089-KYZ023-024-042000- PERRY-HANCOCK-BRECKINRIDGE- 228 PM CDT WED MAY 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY... SOUTHWESTERN BRECKINRIDGE AND EAST CENTRAL HANCOCK COUNTIES... AT 228 PM CDT...A STRONG THUNDERSTORM WAS NEAR HAWESVILLE...MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARDINSBURG...HAWESVILLE...CANNELTON...CLOVERPORT...GLEN DEAN...TAR FORK... CHAMBERS...TOBINSPORT...MATTINGLY AND KIRK. LAT...LON 3786 8682 3793 8668 3775 8637 3762 8659 TIME...MOT...LOC 1928Z 316DEG 26KT 3785 8670 RJS
Local storm report, May 4, 2:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED MAY 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL SHORT CREEK 37.53N 86.48W
05/04/2016 E0.75 INCH GRAYSON KY BROADCAST MEDIA
DIME SIZE HAIL REPORTED, LOCATION ESTIMATED
BY RADAR.
&&
MRCSpecial weather statement, May 4, 2:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT WED MAY 4 2016
INZ090-091-042000-
FLOYD-HARRISON-
335 PM EDT WED MAY 4 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND SOUTH
CENTRAL FLOYD COUNTIES...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS NEAR CORYDON...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORYDON...LANESVILLE...CRANDALL...NEW MIDDLETOWN...RAMSEY...MOBERLY...
LOTTICK CORNER...DOGWOOD...SEVEN SPRINGS AND BRECKENRIDGE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3820 8589 3803 8610 3825 8628 3827 8627
3834 8615
TIME...MOT...LOC 1935Z 315DEG 23KT 3826 8619
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:24 PM CDT | Special Weather Statement | LMK | Edmonson, Grayson | 36 min |
| May 4, 2:28 PM CDT | Special Weather Statement | LMK | Breckinridge, Hancock | 32 min |
| May 4, 3:00 PM CDT | Special Weather Statement | LMK | Breckinridge, Grayson, Hardin | 30 min |
| May 4, 3:03 PM CDT | Special Weather Statement | LMK | Bullitt | 27 min |
| May 4, 3:08 PM CDT | Special Weather Statement | LMK | Edmonson, Hart | 37 min |
| May 4, 3:10 PM CDT | Special Weather Statement | LMK | Boyle, Taylor | 35 min |
| May 4, 3:17 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 28 min |
| May 4, 3:38 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 37 min |
| May 4, 4:31 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Russell | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.